Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 215, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2008, 5:26 PM EDT for Lancaster County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 5:26 PM EDT (21:26 UTC)
- Expired
- Aug 2, 2008, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:21 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 2:21 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT SAT AUG 2 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL APPROACH THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... LATEST LAPS SOUNDING AND MODEL SOUNDINGS SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50 PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO THAT REGION. AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER TO MIDNIGHT BUT AFTER THAT CONDITIONS SHOULD BE QUIET. ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE LOWER TO MID 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S. WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS TO START THE PERIOD AT ALL TERMINALS AS A MID LEVEL CAP IS HINDERING CONVECTIVE DEVELOPMENT. HOWEVER...SHORTWAVE ENERGY MOVING INTO NORTH CAROLINA THIS AFTERNOON WILL LIKELY INITIATE CONVECTION LATE AND COULD AFFECT THE CAE/CUB TERMINALS AFTER 00Z. CONFIDENCE IS NOT HIGH ENOUGH CURRENTLY TO INCLUDE MENTION OF THUNDER YET IN THIS ISSUANCE OF TAFS BUT WILL PROVIDE CB EXTENSION TO INDICATE POSSIBILITY OF CONVECTION DURING THE 22Z-02Z TIME FRAME. AFTER CONVECTION EXITS THE REGION BY 05Z TONIGHT...ATMOSPHERE SHOULD REMAIN MIXED ENOUGH TO PREVENT FOG DEVELOPMENT IN LOCATIONS THAT DO NOT SEE RAINFALL. WILL CONTINUE WITH VFR CONDITIONS THROUGH THE PERIOD AND AMEND AS NEEDED BASED ON THE OUTCOME OF AFTERNOON CONVECTION. EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD. PROBABILITY OF OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME. MORNING FOG ALSO POSSIBLE MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...23
Hazardous weather outlook, Aug 2, 5:21 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 521 AM EDT SAT AUG 2 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 521 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND DURING THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG UPPER LEVEL RIDGE WILL BUILD EAST INTO THE CAROLINAS EARLY NEXT WEEK. AFTERNOON TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S WITH HIGH HUMIDITY EXPECTED. HEAT INDEX VALUES COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH THURSDAY ...PROMPTING THE ISSUANCE OF A HEAT ADVISORY DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 2, 2:56 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 256 PM EDT SAT AUG 2 2008 SCZ015-016-021-022-022100- CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER- 256 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS EXPECTED TO AFFECT CHESTERFIELD...FAIRFIELD...KERSHAW AND LANCASTER COUNTIES... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING THUNDERSTORMS NEAR GREAT FALLS...OR 8 MILES SOUTHWEST OF LANCASTER...MOVING EAST AT 15 MPH. PEOPLE IN CHESTERFIELD...LANCASTER...NORTHEASTERN FAIRFIELD AND NORTHERN KERSHAW COUNTIES...INCLUDING THE CITIES OF IRWIN...HEATH SPRINGS AND KERSHAW...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 61 min |
| Aug 2, 7:17 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| Aug 2, 7:48 PM EDT | Areal Flood Advisory | CAE | Lancaster | 117 min |
| Aug 2, 7:34 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.